Statin myopathy: A common dilemma not reflected in clinical trials
Cleveland Clinic Journal Of Medicine June2011 vol. 78 6 393-403
This is a very good article that provides insight into the every day problem for doctors prescribing and patients taking Statins .
" When a patient taking a statins complains of muscle aches, is he or she experiencing statin -induced myopathy or some other problem.? Should statin therapy be discontinued?"
Muscle ache and pains are common in all of us and is estimated to occur in between 5 % to 20 % of people taking a statin. ( See yesterdays discussion for a list of Statin medications )
There is no specific test to diagnosis statin -induced myopathy. A blood test that measures a muscle
breakdown product called CK ( creatine kinase) can be measured and is used to help define the muscle problems better;
Myalgia - - muscle weakness, tenderness ,aching, stiffiness with no elevation of CK
Myositis - elevated CK with muscle symptoms
Rhabdomyolysis - severe muscle symptoms and CK 10 time the upper limit of normal
What to do ?
The CK test may help but is usually normal and most of the time the patient and doctor are left to deal this problem.
From the research data most patients make their decision and simply stop the medication
" 25% of adults who start taking statins stop them within 6 months , and up to 60 % stop by 2 years ".
Doctors have a more difficult decision because they are more aware of the significant benefits from taking Statins and generally feel that the benefits of treatment far outweigh the risk.
# 1 Some statins have a higher frequency of muscle complaints
* PRIMO Study
Mild to moderate muscular symptoms with high dose statin therapy in hyperlipidemic patients
Cardiovasc Drugs Ther 2005; 19:403-414
muscle related symptoms varied with the statin regimen
FlustatinXL ( Lescol 40 mg ----- 5.1%
Pravaststin ( Pravachol ) 40 mg ----10.9 %
Atorvastatin (Lipitor ) 40 to 80 mg ----14.9 %
Simvastatin (Zocor ) 40 to 80 mg----18.2 %
Rosuvastatin ( Crestor )not included in this study
* Benefit - risk assessment of rosuvastatin 10 to 40 mg milligrams
American J. Cardiology 2003 Aug 21; 92 (4b): 23 K -29K
This study reviewed 12,596 patients . They defined Myopathy as muscle symptoms and
CK less than 1000. Myopathy attributed to Rosuvastatin occured in < 0.03 % and no cases
of rhabdomyolysis were reported
If you are having muscle symptoms that you believe are related to your medication ,Talk to your doctor. There may be other options.
Tomorrow - Statins , Dose benefit and muscle symptoms, another option
Have Fun , Be smart , Know your options